Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 147, NWS Columbia, SC

July 18, 2003Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 18, 2003, 5:01 PM EDT for Sumter County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 5:01 PM EDT (21:01 UTC)
Expired
Jul 18, 2003, 5:45 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Sumter County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WUUS52 KCAE 182101
SVRCAE
SCC085-182145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
459 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 545 PM EDT.

* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF SUMTER..MOVING NORTHEAST AT 20
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  OSWEGO.
  DAZELL.  

LAT...LON 3408 8052 3391 8042 3400 8023 3413 8036

RCC/CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:20 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 18, 2:20 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
220 PM EDT FRI JUL 18 2003

BAND OF CONVECTION FORMING ALONG WEAK TROUGH OVER THE AREA AGAIN
THIS AFTERNOON FROM NEAR AUGUSTA TO SUMTER. INSTABILITY STRONG
TOWARD THE SAVANNAH RIVER AREA WITH WINDS ALOFT WEAK. THIS WILL
RESULT IN SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN. ISOLATED SEVERE
WEATHER POSSIBLE WITH MAIN CONCERN STRONG WIND GUSTS AND HAIL TO ONE
INCH. THUNDERSTORMS WILL DIMINISH DURING THE EARLY EVENING WITH THE
LOSS OF INSTABILITY. A WEAK COLD FRONT WILL APPROACH FROM THE
NORTHWEST LATE TONIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE
SOUTHEAST INTO THE AREA LATE TONIGHT WITH ANOTHER ONE ON SATURDAY.
WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT INTO
SATURDAY. THE WEAK FRONT EXPECTED TO STALL NEAR THE AREA
SATURDAY NIGHT AND SUNDAY. A LONGWAVE TROUGH BECOMES MORE
AMPLIFIED EARLY THROUGH MID WEEK WITH THE MAIN AXIS REMAINING WEST
OF THE AREA. THIS WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN
THE FORECAST MONDAY AFTERNOON THROUGH WEDNESDAY. DRYING TREND
INDICATED BY FRIDAY WITH TEMPERATURES SLIGHTLY LOWER AS THE LONGWAVE
TROUGH MOVES EAST TO THE AREA PUSHING THE SHORTWAVE ENERGY TO THE
EAST.

FCSTID =   30
CAE   73  89  71  92 /  30  40  20  20
AGS   71  90  69  92 /  30  40  20  20
SSC   72  89  71  92 /  30  40  20  20
OGB   73  89  72  92 /  30  40  20  20

.CAE...
GA...NONE.
SC...NONE.

RCC
Hazardous weather outlook, Jul 18, 5:14 AM EDT, 11 hours 47 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-181115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
514 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

THERE IS A THREAT FOR SEVERE WEATHER THIS AFTERNOON AS A SURFACE
TROUGH AND WARM TEMPERATURES AND HIGH HUMIDITY WILL HELP FUEL STRONG
STORMS THIS AFTERNOON. THE THREAT WILL BE FOR LARGE HAIL AND WINDS
TO 60 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 18, 4:06 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
406 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

355 PM     COLUMBIA                  SC   .75 INCH HAIL
07/18/03   RICHLAND                       REPORTED BY STATE CLIMATE
                                          OFFICE NEAR FIVE POINTS

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:33 PM EDTSevere Thunderstorm WarningCAERichland42 min
Jul 18, 4:04 PM EDTSevere Thunderstorm WarningCAELexington41 min
Jul 18, 4:38 PM EDTSevere Thunderstorm WarningCAELexington37 min
Jul 18, 4:48 PM EDTSevere Thunderstorm WarningCAEMcCormick27 min
Jul 18, 5:07 PM EDTSevere Thunderstorm WarningCAECalhoun23 min
Jul 18, 5:16 PM EDTSevere Thunderstorm WarningCAESaluda29 min
Jul 18, 5:39 PM EDTSevere Thunderstorm WarningCAEClarendon51 min
Jul 18, 5:56 PM EDTSevere Thunderstorm WarningCAEChesterfield34 min
Jul 18, 6:46 PM EDTFlash Flood WarningCAEChesterfield3 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.